DAN Medical Frequently Asked Questions

Back to Medical FAQ List
Bookmark and Share

Loss of Sight After HBO Treatment

I am undergoing hyperbaric oxygen (HBO) treatments and have noticed that my vision is slowly getting worse. Why is this happening?

Hyperbaric oxygen therapy may cause a change in the way that the lens of the eye refracts light. This change occurs slowly and is usually not noticed until after a week or two of treatment. If the HBO therapy continues to that point or beyond, the patient may experience a slow myopic (nearsighted) change. This slow change typically continues as long as the HBO treatments continue. It is usually reversible after the treatments are finished, although there have been some reports in which this reversal did not occur or was incomplete.

For more information on vision issues, see the complete article by Frank K. Butler Jr., Captain, Medical Corps, United States Navy on High-Pressure Ophthalmology from Alert Diver.